Idaho, 2009

Heavy Snow in Idaho, December 29 to 30, 2009

December 29 to 30, 2009 · NWS PIH · 1 event in 1 county or zone

Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 29, 3:53 AM MST, 8 hours 7 minutes earlier.

Area forecast discussion, Dec 29, 3:53 AM MST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
353 AM MST TUE DEC 29 2009

.SHORT TERM...TODAY THROUGH FRI NIGHT. PATTERN CHANGE SHOULD
DEVELOP TONIGHT WHEN THE FIRST SIGNIFICANT SHORTWAVE IN A WHILE LIFTS
INTO SOUTHERN IDAHO TONIGHT. PRECIPITATION PEAKS ON WED AND
TAPERS OFF WED NIGHT. MAIN AFFECTED ZONES ARE THE SOUTHERN ONES AS
THE SHORTWAVE PASSES THROUGH. HAVE ISSUED WINTER WEATHER ADVISORY
FOR THE VALLEY ZONES AND FOR THE IDAHO WASATCH ZONE WHERE THE
HEAVIEST PRECIPITATION IN THE FORECAST AREA IS EXPECTED. WITH
29/00Z PRODUCTS...EXPECTING MAINLY 1 TO 4 INCHES FOR ZONES
17..20..21. THU HAS A BRIEF BREAK BEFORE A WELL ORGANIZED STORM
WITH GREAT UPPER LEVEL SUPPORT BRINGS A WARM FRONT THROUGH AS
EARLY AS THU NIGHT...BUT MORE LIKELY FRI. NCEP PREFERRED ECMWF
TIMING WITH GFS TOO FAST IN BRINGING IN THIS STORM. WHILE IN THE
WARM SECTOR...KBYI AREA COULD ACTUALLY EXPERIENCE RAIN AND THUS
MUST BE ON THE LOOKOUT FOR FREEZING PRECIPITATION
SITUATION...THOUGH IT WILL DEPEND GREATLY ON WHAT TIME OF DAY THE
WARM AIR ALOFT GETS HERE. ON FRI NIGHT AND SAT...COLD FRONT WITH
MORE SNOW AND STRONG WIND MOVES THROUGH. THIS EVENT COULD BRING
HEAVY SNOW AND BLOWING SNOW AND COULD IMPACT THE AREA GREATLY FOR
THE HEAVY TRAVEL PERIOD EXPECTED ON THE WEEKEND.  MESSICK

.LONG TERM...SATURDAY THROUGH MONDAY...PER HPC DISCUSSION...A STRONG
CLOSED LOW NORTH OF THE NORTHWEST TERRITORIES AND DOWN STREAM HIGH
PRESSURE RIDGE NEAR GREENLAND FAVOR SLOWER PROGRESSION WAVES MOVING
INTO THE PACIFIC NORTHWEST COAST. THEREFORE THE SLOWER TIMING OF THE
ECM IS PREFERRED OVER THE GFS. THE EMBEDDED DISTURBANCE IN MOIST
WEST TO NORTHWEST FLOW SHOULD EXIT THE FORECAST AREA BY SATURDAY
EVENING. THIS IS FOLLOWED BY GENERAL AGREEMENT ON A TRANSITORY HIGH
PRESSURE RIDGE SUNDAY...THEN MODELS BECOME QUICKLY OUT OF STEP
AGAIN. TIMING OF THE NEXT DISTURBANCE IS ALMOST A FULL DAY DIFFERENT
BETWEEN THE ECMWF AND FASTER GFS. TIMING WAS SPLIT IN FAVOR OF
MONDAY NIGHT INTO TUESDAY AND A LITTLE CLIMATOLOGY FOR GOOD
MEASURE. RS

&&

.AVIATION...MAIN DISTURBANCE CROSSING INTO WESTERN NEVADA THIS
MORNING TAKING DEEPER MOISTURE ACROSS THE GREAT BASIN SOUTH OF THIS
AREA. UPPER EMBEDDED TROUGH CROSSES SOUTHEAST IDAHO THIS AFTERNOON
IN INCREASING CONFLUENT FLOW AND WILL BE WEAKER. MAINLY VFR CEILINGS
AND VIS ARE EXPECTED WITH PASSAGE OF THE UPPER TROUGH 21-03Z. KSUN
HAS BEST CHANCE FOR MVFR CEILINGS 21-0Z TIME FRAME WITH LIGHT SNOW
OVER MOUNTAINS. SECOND SURGE OF MOISTURE FOLLOWS 09Z AND AFTER WITH
WARM FRONTAL BOUNDARY MFVR CEILINGS AND VIS IN LIGHT SNOW
PARTICULARLY AT KBOI...KPIH AND KIDA TAF SITES. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
THURSDAY FOR IDZ017-020-021-025.

&&
Hazardous weather outlook, Dec 29, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MST TUE DEC 29 2009

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST TUE DEC 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL SPREAD LIGHT TO MODERATE SNOW INTO CENTRAL AND
EASTERN IDAHO STARTING LATE TONIGHT. A WINTER WEATHER ADVISORY IS
IN EFFECT STARTING TONIGHT FOR PORTIONS OF CENTRAL AND EASTERN
IDAHO. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM THAT STARTS TONIGHT WILL CONTINUE THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT. EXPECT LIGHT TO MODERATE AMOUNTS
OF SNOW WITH THIS STORM. A SECOND...MORE POWERFUL...WINTER STORM
WILL ARRIVE LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. THIS
STORM HAS THE POTENTIAL TO PRODUCE HEAVY SNOWFALL ON FRIDAY...THE
FIRST OF JANUARY. ON FRIDAY NIGHT...THE SNOWFALL WILL COMBINE WITH
WIND AND BLOWING SNOW TO CONTINUE THE HAZARDOUS WEATHER. MORE
WINTER STORMS ARE EXPECTED FOR THE EARLY PART OF THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Highlands

When
December 29, 12:00 PM MST to December 30, 5:00 PM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207649.